Healthcare & Clinical Formulas
Hendrich II Fall Risk Model (HIIFRM) Inpatient Nursing Score
Calculate Ann Hendrich’s 8-factor inpatient fall-risk score (0–16) combining intrinsic CNS/medication risk factors (confusion +4, depression +2, elimination +1, dizziness +1, male +1, antiepileptics +2, benzodiazepines +1) and Get-Up-and-Go rising ability (0–4), flagging >= 5 as High Risk.
Why Hendrich II targets modifiable CNS drug culprits instead of generic "age > 65"!
Many older fall checklists assign automatic points for chronological age—flagging active, cognitively intact 75-year-olds while missing sedated 50-year-olds! Ann L. Hendrich et al. (Applied Nursing Research, 2003; case-control derivation of 1,135 acute-care patients) proved that two specific drug classes—Antiepileptics (+2 pts) and Benzodiazepines (+1 pt)—alongside Confusion/Disorientation/Impulsivity (+4 pts), Symptomatic Depression (+2 pts), Altered Elimination (+1 pt), Dizziness/Vertigo (+1 pt), Male Sex (+1 pt), and functional Get-Up-and-Go chair rise (0 = single push, 1 = pushes up in one attempt, 3 = multiple attempts, 4 = unable without assistance; max total 16 pts) predict acute inpatient falls far more specifically!
A total Hendrich II score >= 5 triggers High Fall Risk protocols (bed exit alarm, pharmacist sedative/anticonvulsant review, assisted toileting)! Notice that Confusion/Impulsivity (+4) plus Male (+1) or Benzodiazepine (+1) immediately reaches 5 pts even before mobility testing!
| Inpatient Clinical Profile | Weighted Hendrich II Total (0–16) | Fall Precaution Threshold (>=5) |
|---|---|---|
| Alert Post-Op Patient Pushing Up Once (GUG = 1, Male = 1) | 2 pts (< 5) | Standard Precautions (<5) |
| Dizziness (+1) + Benzo (+1) + Multiple Chair Attempts (+3) | 5 pts (>= 5 Cutoff!) | High Fall Risk (>=5: Alarm & Med Review) |
| Delirium (+4) + Antiepileptic (+2) + Altered Elimination (+1) | 7 pts (>= 5) | High Fall Risk (>=5: Close Observation) |
Weighted 8-Factor Hendrich II Fall Risk Total Score (0–16)
Multiplies 7 binary (0/1) risk flags B2:B8 by official Hendrich II weights [4, 2, 1, 1, 1, 2, 1] and adds the 0/1/3/4 Get-Up-and-Go chair-rise score B9.
=IF(OR(SUMPRODUCT((B2:B8 <> 0) * (B2:B8 <> 1)) > 0, NOT(OR(B9 = 0, B9 = 1, B9 = 3, B9 = 4))), "Invalid Hendrich II Input", 4 * B2 + 2 * B3 + B4 + B5 + B6 + 2 * B7 + B8 + B9)Hendrich II High Fall Risk (>= 5 Points) Nursing Protocol Trigger
Classifies scores >= 5 into High Fall Risk and < 5 into Low/Standard Risk.
=IF(OR(SUMPRODUCT((B2:B8 <> 0) * (B2:B8 <> 1)) > 0, NOT(OR(B9 = 0, B9 = 1, B9 = 3, B9 = 4))), "Invalid Hendrich II Input", IF(4 * B2 + 2 * B3 + B4 + B5 + B6 + 2 * B7 + B8 + B9 >= 5, "High Fall Risk (>=5: Activate Fall Bundle)", "Standard Risk (<5)"))Try the example
Use the original values or change them to test your understanding.